Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 5, NWS Pocatello, ID

February 23, 202012 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Feb 23, 2020, 4:10 AM MST for 12 counties in Idaho. It took effect at Feb 23, 2020, 7:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 4:10 AM MST (11:10 UTC)
In effect from
Feb 23, 2020, 7:00 PM MST
Expired
Feb 24, 2020, 2:00 AM MST
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 11.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS75 KPIH 231110
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
410 AM MST Sun Feb 23 2020

IDZ055>059-067>071-074-232200-
/O.NEW.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Beaverhead - Lemhi Highlands-
Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Big Lost Highlands/Copper Basin-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, 
Lava Hot Springs, Malad, Preston, Thatcher, Dubois, Spencer, 
Edie School, Small, Howe, Arco, Mackay, Chilly, Borah Peak, 
Challis, Clayton, and Copper Basin
410 AM MST Sun Feb 23 2020

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM MST
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE... Burley, Malta, Inkom, Lava Hot Springs, Preston,
  Dubois, Howe, Arco, Mackay, and Challis.

* WHEN...From 7 PM this evening to 2 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
469 
WWUS75 KPIH 231419
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
719 AM MST Sun Feb 23 2020

IDZ074-231530-
/O.CAN.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/
Big Lost Highlands/Copper Basin-
Including the city of Copper Basin
719 AM MST Sun Feb 23 2020

...WIND ADVISORY IN EFFECT BELOW 7000 FT, see below text...

$$

IDZ055>059-067>071-232230-
/O.CON.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Beaverhead - Lemhi Highlands-
Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, 
Lava Hot Springs, Malad, Preston, Thatcher, Dubois, Spencer, 
Edie School, Small, Howe, Arco, Mackay, Chilly, Borah Peak, 
Challis, and Clayton
719 AM MST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
MST MONDAY BELOW 7000 FEET...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected
  creating periods of blowing snow and low visibility.

* WHERE... Burley, Malta, Inkom, Lava Hot Springs, Preston, 
  Dubois, Howe, Arco, Mackay, and Challis.

* WHEN...From 7 PM this evening to 2 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high 
profile vehicle. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
072 
WWUS75 KPIH 232055
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
155 PM MST Sun Feb 23 2020

IDZ067>071-232200-
/O.CAN.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/
Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range-
Challis/Pahsimeroi Valleys-Frank Church Wilderness-
Including the cities of Dubois, Spencer, Edie School, Small, 
Howe, Arco, Mackay, Chilly, Borah Peak, Challis, and Clayton
155 PM MST Sun Feb 23 2020

...WIND ADVISORY IS CANCELLED...

A fast moving cold front this evening is expected to create a
brief period of hazardous impactful weather conditions including
gusty winds, snow and blowing snow. The gusty winds are expected
to be limited to right along the initial passage of the cold
front so a prolonged period of gusty winds is not expected so the
wind advisory has been canceled. 

$$

IDZ055>059-240900-
/O.CON.KPIH.WI.Y.0005.200224T0200Z-200224T0900Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, 
Lava Hot Springs, Malad, Preston, and Thatcher
155 PM MST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
MST MONDAY BELOW 7000 FEET...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected below 7000 feet.

* WHERE...Burley, Malta, Inkom, Lava Hot Springs, Preston, and
  Malad. 

* WHEN...From 7 PM this evening to 2 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
410 
WWUS75 KPIH 240859
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
159 AM MST Mon Feb 24 2020

IDZ055>059-241000-
/O.EXP.KPIH.WI.Y.0005.000000T0000Z-200224T0900Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, 
Lava Hot Springs, Malad, Preston, and Thatcher
159 AM MST Mon Feb 24 2020

...WIND ADVISORY WILL EXPIRE AT 2 AM MST EARLY THIS MORNING BELOW
7000 FEET...

Winds will continue this morning but expect to be below advisory
criteria in the 20 to 25 mph range.  

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 23, 4:02 AM MST, 8 minutes earlier.

Area forecast discussion, Feb 23, 4:02 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
402 AM MST Sun Feb 23 2020

.SHORT TERM...Today through Tuesday night. Looking at current
water vapor imagery, our area is between two systems. There is an
upper level low over Utah and an upper level low and associated
cold front off the coast of Southern British Columbia. Models
continue to show the next system off the British Columbia coast
to move through our area quickly in Northwest flow late in the
afternoon today, for our most northwest areas, into Monday
morning, for our most eastern areas. Expect moderate to strong
winds this evening through Monday. Strongest winds look to be over
the Beaverhead/Lemhi/Lost River areas when the cold front moves
through between 7 and 10 pm tonight. A wind advisory has been
issued for these areas. Also, expect strong winds over the Eastern
Magic Valley, Southern Highlands, Marsh/Albion Highlands as well
as the Franklin/Oneida regions where a wind advisory is also in
place. However, these winds will be slightly later 9 pm to 2 am.
Expect gusts around 40 to 50 mph as this cold front moves through.
Snow amounts continue to be light overall, with 1 to 3 inches
mainly in the northern Central mountains and for the Eastern and
Southeastern highlands, mainly along the Wyoming border. There
will be localized higher amounts of around 4 to 5 inches. The snow
will be short lived mainly along the frontal boundary. Expect
blowing and drifting snow. Models are also showing some convective
activity indicating that snow will be heavy at times making
visibility difficult. There is a slight chance of thunderstorms
as well especially over the Lemhi/Beaverhead/Lost River areas.
Little, if any, precipitation looks to make it into the Eastern
Magic valley and Snake River plain. If there is precipitation
expect a rain/snow mix for the Eastern Magic Valley and the Lower
Snake River plain. Snow levels will start around 4500 to 5000 feet
and will drop quickly behind the cold front, so a trace of snow
will be possible behind the front. The Upper Snake River plain
will be all snow. Though, amounts look to be low, generally under
1 inch.

High pressure starts building into the area on Monday afternoon
pushing lingering precipitation to our extreme eastern edges along
the Wyoming border. High pressure builds in Tuesday bringing drier
and colder temperatures. Moisture starts to move through north
northwest flow late Tuesday. Temperatures will be near normal
today and drop slightly below normal by Monday and drop even
more, around 10 to 15 degrees below normal on Tuesday. Wyatt

.LONG TERM...Wednesday through next Sunday. Long-term periods will
see upper ridging re-establish over the WA/OR coast, giving us a dry
northwesterly flow across Idaho. The 00Z GFS nudges a shortwave
trough through the region on Wednesday, and is more bullish on QPF
vs the ECMWF. Blended guidance keeps some PoPs over the Island Park
area Wednesday night and Thursday. This will likely result in some
light snow accumulations. Ridging will move back into the region,
surging eastward on Friday night with the next weather system coming
possibly Saturday night. Hinsberger

&&

.AVIATION...A cold front will be approaching from the west this
evening, bringing a short period of rain or snow to the terminals.
Winds along and behind the front will be strong, possibly seeing
gusts to 30 to 35 kts for a short time. Snow could be an issue at
KIDA and KDIJ resulting in a short period of IFR conditions, rain or
rain/snow mix at KPIH and KBYI possibly bringing MVFR conditions.
Surface inversion over KIDA is strong, so if winds fail to mix to
the surface, low-level wind shear will be likely after the
front passes. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 2 AM MST Monday for
IDZ055>059-067>071-074.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.